Basal insulin raises safety concerns in T2DM patients
Basal insulin therapy as a third antidiabetic agent appears to come with excess all-cause mortality risk in patients with type 2 diabetes mellitus (T2DM), a recent study has shown.
Researchers conducted a retrospective cohort study on 6,441 T2DM patients (mean age, 52.6±12.6 years; 63.5 percent male) receiving basal insulin, whose outcomes were compared to 49,181 recipients (mean age, 55.8±10.8 years; 56.4 percent male) of thiazolidinedione (TZD). A second comparison was done between basal insulin (n=6,148; mean age, 52.6±12.5 years; 63.4 percent male) and dipeptidylpeptidase-4 inhibitors (DPP-4is; n=82,446; mean age, 56.7±11.5 years; 57.3 percent male).
After 1:2 propensity score matching, researchers identified 36 cases of major adverse cardiovascular events (MACEs) in the basal insulin group, as opposed to 103 events in the comparator TZD patients. This did not correspond to a significant difference in risk (hazard ratio [HR], 1.24, 95 percent confidence interval [CI], 0.85–1.82).
Similarly, MACE risk did not differ between the basal insulin and DPP-4is arms (HR, 1.06, 95 percent CI, 0.73–1.54).
The same was true for hypoglycaemia, myocardial infarction and cardiovascular deaths, all of which were comparably likely to occur between basal insulin and the comparator treatment.
However, researchers found significant signals in the risk of all-cause mortality. Patients who had been given basal insulin were more likely to die from all causes relative to TZDs (HR, 0.55, 95 percent CI, 0.38–0.81) and DPP-4is (HR, 0.56, 95 percent CI, 0.39–0.82).